Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 334, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 10:21 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 84 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 10:21 PM CDT (03:21 UTC)
- Expired
- Aug 12, 2002, 11:45 PM CDT
- In force
- 84 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:39 PM CDT | Thunderstorm Wind 52 E | Mt Hope, KS | |
| Aug 12, 10:43 PM CDT | Thunderstorm Wind 61 E | Mt Hope, KS | |
| Aug 12, 10:44 PM CDT | Hail 0.88 | Mt Hope, KS | |
| Aug 12, 10:44 PM CDT | Thunderstorm Wind 52 E | Mt Hope, KS | |
| Aug 12, 10:50 PM CDT | Thunderstorm Wind 52 E | Goddard, KS | |
| Aug 12, 10:55 PM CDT | Thunderstorm Wind 61 E | Colwich, KS | |
| Aug 12, 11:02 PM CDT | Thunderstorm Wind 61 E | Bentley, KS | |
| Aug 12, 11:02 PM CDT | Hail 0.75 | Bentley, KS | |
| Aug 12, 11:05 PM CDT | Thunderstorm Wind 56 E | Maize, KS | Occurred at intersection Maize Rd. & K-96. |
| Aug 12, 11:11 PM CDT | Thunderstorm Wind 61 E | Colwich, KS | Six inch diameter limbs downed. |
| Aug 12, 11:12 PM CDT | Thunderstorm Wind 65 E | Goddard, KS | |
| Aug 12, 11:13 PM CDT | Thunderstorm Wind 61 E | Wichita, KS | Occurred at intersection of 167th St. W & 21st St. N. |
| Aug 12, 11:15 PM CDT | Thunderstorm Wind 70 E | Wichita, KS | Occurred at intersection of 135th St. W & 21st N. |
| Aug 12, 11:26 PM CDT | Thunderstorm Wind 56 E | Wichita, KS | Occurred at intersection of Woodlawn & K-96. Downed power lines severed power to approximately 14,500 residences. Area newspapers contributed to this report. |
| Aug 12, 11:33 PM CDT | Thunderstorm Wind 56 E | Wichita, KS | Large tree fell onto car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3086 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS53 KICT 130321 SVRICT KSC079-173-130445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1021 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN KANSAS SEDGWICK COUNTY IN KANSAS * UNTIL 1145 PM CDT. * AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MOUNDRIDGE TO 5 MILES NORTHEAST OF KINGMAN...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF MCPHERSON TO 26 MILES SOUTH OF HUTCHINSON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR BURRTON AROUND 1030 PM CDT... NEAR HESSTON AROUND 1045 PM CDT... NEAR MOUNT HOPE AROUND 1050 PM CDT... NEAR NORTH NEWTON AROUND 1100 PM CDT... NEAR NEWTON AROUND 1105 PM CDT... NEAR WALTON AROUND 1110 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS IS A DANGEROUS LINE OF STORMS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY AND SEDGWICK COUNTIES UNTIL 1145 PM CDT. LAT...LON 3816 9768 3748 9772 3754 9716 3815 9716 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 12, 10:10 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT MON AUG 12 2002 PREVIOUS FORECAST IS IN GREAT SHAPE AND WILL CONTINUE THE FLOOD WATCH. HAVE OPTED TO INCREASE POPS TO DEFINITE ACROSS MUCH OF THE REGION AS ALL MODELS INDICATE WIDESPREAD HEAVY RAIN. UPDATED ISC GRIDS AND TEXT PRODUCTS ALREADY ISSUED. .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| Aug 12, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Aug 12, 8:22 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
| Aug 12, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 12, 8:48 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Aug 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Aug 12, 9:10 PM CDT | Tornado Warning | ICT | Rice | 35 min |
| Aug 12, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Aug 12, 9:31 PM CDT | Tornado Warning | ICT | Reno | 59 min |
| Aug 12, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 12, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 33 min |
| Aug 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Aug 12, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 83 min |
| Aug 12, 11:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 12, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Aug 13, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Aug 13, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 84 min |
| Aug 13, 12:50 AM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 6 hr |
| Aug 13, 1:48 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Aug 13, 6:54 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| Aug 13, 7:56 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.